Back to Ask the Diabetes Team Ask the Diabetes Team

From Snowmass, Colorado, USA:

Aside from exogenous insulin, what other conditions or factors could cause the C-peptide level to be low when the insulin level is very high and the blood sugar level is critically low? The child in question is highly autistic and takes a number of different medicines (carnitine, leucine -- both of which I've seen mentioned in hypoglycemic articles). Also, the child is having severe autoimmune problems, food allergies, storing of heavy metals. The child also loves grapes (high in salicylates). While being monitored, the child continues to have low blood sugars at times. Are there conditions in which where the sample or test results may be flawed?


I don't think that you have given us specific enough laboratory data on which to base any suggestions. So far as I know insulin, even in the rare hyperinsulinemic syndromes, is always derived from proinsulin with the equimolar production of insulin itself and C-peptide, so that very high insulin levels with low C-peptide levels in the presence of hypoglycemia implies at least the appearance of high exogenous insulin levels. If this is based on only one set of assays, then it could certainly be laboratory error and needs to be reaffirmed. Another possibility is that the insulin levels were reported in pmol/L but interpreted as micro units/ml.

The fact that this child is on carnitine suggests that the physician may have evidence of a complicated inherited of fatty acid metabolism in which it is possible that the clearance of insulin might be delayed and that of glucose increased to give this kind of laboratory data but clearly this is a matter for the parents to discuss with the doctor.


Original posting 30 Aug 2002
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.